Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 221, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 28, 2022, 4:16 PM CDT for Beltrami County, Clearwater County, Polk County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2022, 4:16 PM CDT (21:16 UTC)
- Expired
- Aug 28, 2022, 5:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:41 PM CDT, 35 minutes earlier.
Area forecast discussion, Aug 28, 3:41 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 341 PM CDT Sun Aug 28 2022 .MESOSCALE DISCUSSION... Issued at 325 PM CDT Sun Aug 28 2022 Severe weather potential still appears possible through the afternoon and evening. All hazards remain possible, although confidence in a supercellular tornado threat is diminishing. Destabilization has been hampered by ongoing stratus and convective debris, limiting CIN erosion. At 20z, MLCIN appears to still be exceeding a magnitude of at least 50 J/kg. As stated in MCD 1733, strong elevated instability is advecting northward, with 700-500mb lapse rates approaching near dry adiabatic (8-9 K/km). Additionally, strong enough shear does exist for supercell potential, including tornadoes. Hodographs do support solid right moving supercells should surface based convection arise (key word "if"). It's still very much uncertain how the next few hours shake up in our CWA, as CAMs have continued to struggle to resolve stratus and ongoing convection. The low-end scenario right now would be a few storms cropping up staying elevated with primarily a hail threat. The higher end scenario would be a little bit more widespread of a severe weather event featuring all hazards, with the potential for significant hail with any supercells. The primary question at this point is when thunderstorms can initiate and realize the elevated instability, as low level instability is very low (5-6 K/km). && .SHORT TERM...(This evening through Monday night) Issued at 207 PM CDT Sun Aug 28 2022 The main hazards in the short term are the potential for severe storms late this afternoon and early evening, and gusty northwest winds Monday. At mid afternoon, the surface pattern was still pretty messy. Winds were still from many different directions within the Red River Valley, with the steadier west-northwest winds from Jamestown to western Pembina County. This is where dewpoints go from the upper 60s to the 50s and below. Showers and storms continue to form/die north of the F-M area and east of Grand Forks. The associated upstream wave shows up nicely on water vapor imagery, over northwest North Dakota and southeast Saskatchewan. A nice cumulus field and additional showers and storms have formed around it. There continues to be quite a bit of stratus/low clouds and convective debris clouds across the FA. There was some sun this morning over the Lake of the Woods region and there is some now between Jamestown and Aberdeen, where SBCAPE values are around 2500J/kg. However, there is still quite a bit of MLCIN over the FA, and 700mb temperatures are in the +10C range along/south of the Interstate 94 corridor. Finally, low level lapse rates remain paltry across the FA from the morning stratus. However mid level lapse rates are good, especially along/south of the Interstate 94 corridor. As the cold front takes better shape and pushes east of the Red River Valley in the 3 pm to 8 pm time frame, additional storm development is anticipated. The HREF UH tracks start to pick up then, and continue through the early evening. The SREF calibrated severe thunderstorm product also highlights this time frame. CAMs have been less helpful, with the latest HRRR continuing to back off on its initiation time to closer to 6 or 7 pm. So although confidence may not be as good as would be preferred, still think the earlier mentioned 3 to 8 pm time frame is the period when storms may fire, mainly east of the Red River Valley. These storms should be fairly quick moving, so after they shift east of the FA by mid evening, the rest of the night should be precipitation free. Behind the front on Monday, it looks pretty windy, with steady northwest winds. It will be cooler and much drier as well. .LONG TERM...(Tuesday through Sunday) Issued at 207 PM CDT Sun Aug 28 2022 No major impacts are expected in the long term period. Large scale ridging should keep ups quiet through the majority of the long term period. As the week progresses, expect a very slow warmup in temperatures, with highs reaching the 80s throughout the week. No significant precipitation impacts are anticipated through the long term period. Towards the end of the period, ensemble guidance does still hint at some deviations in the upper flow pattern, bringing the possibility of impacts next weekend, although confidence is too low to make any determinations. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1246 PM CDT Sun Aug 28 2022 TAFs are a challenge, due to ongoing convection and expected convection by late afternoon into the early evening. It is still looking like the best potential may be east of the Valley in the 4 to 7 pm time frame, which could affect KTVF and KBJI. Some showers and weaker storms may affect the other sites through the afternoon, but confidence is also low on which sites, when, and for how long. Will amend as confidence increases. After the storms move east of the FA by mid evening, it should be quiet the rest of the night. West to northwest winds quickly increase Monday morning, being gusty throughout the rest of the day. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Perroux SHORT TERM...Godon LONG TERM...Perroux AVIATION...Godon
Hazardous weather outlook, Aug 28, 1:44 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 144 PM CDT Sun Aug 28 2022 MNZ004-NDZ006>008-014>016-024-026>030-038-039-049-052>054-291845- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh- 144 PM CDT Sun Aug 28 2022 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-005>009-013>017-022>024-027>032-040-291845- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant- 144 PM CDT Sun Aug 28 2022 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible from 3 pm to 8 pm, with the main hazards being hail greater than 2 inches in diameter, damaging winds to 75 mph, and the possibility of tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 28, 10:57 AM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1057 AM CDT Sun Aug 28 2022
NDZ038-039-049-281630-
Ransom ND-Barnes ND-Cass ND-
1057 AM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of north central
Ransom, southwestern Cass and southeastern Barnes Counties through
1130 AM CDT...
At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Enderlin, or 27 miles southeast of Valley City,
moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Enderlin around 1105 AM CDT.
Sheldon around 1110 AM CDT.
Alice around 1120 AM CDT.
Embden around 1125 AM CDT.
Chaffee around 1130 AM CDT.
This includes Interstate 94 in North Dakota between mile markers 320
and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4645 9773 4659 9789 4692 9740 4671 9715
TIME...MOT...LOC 1556Z 231DEG 36KT 4657 9773
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RickThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:57 AM CDT | Special Weather Statement | FGF | Ransom | 33 min |
| Aug 28, 5:18 PM CDT | Special Weather Statement | FGF | Beltrami | 27 min |
| Aug 28, 6:11 PM CDT | Special Weather Statement | FGF | Beltrami | 34 min |
| Aug 28, 6:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.